Colorado, 2019Winter Storm in Colorado, December 12 to 16, 2019
December 12 to 16, 2019 · NWS PUB · 17 events in 17 counties and zones
A storm system generated snow heavy at times, favoring higher terrain southern Colorado locations. Some of the higher reported snow amounts with this system included six to nine inches near Branson, Colorado City, Colorado Springs, Del Norte, Manitou Springs, Maysville, Peterson Air Force Base, Rosita, Texas Creek, Trinidad, Westcliffe and Wetmore.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system generated snow heavy at times, favoring higher terrain southern Colorado locations. Some of the higher reported snow amounts with this system included six to nine inches near Branson, Colorado City, Colorado Springs, Del Norte, Manitou Springs, Maysville, Peterson Air Force Base, Rosita, Texas Creek, Trinidad, Westcliffe and Wetmore. Ten to Twelve inches of snow was observed near Beulah, Leadville and the Spanish Peaks. 16 to 18 inches of snow graced the Rye and Wolf Creek Pass areas, while an impressive 31 inches of snow was measured in the vicinity of Monarch Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 12, 3:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 12, 3:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MST Thu Dec 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 345 PM MST Thu Dec 12 2019
Leading edge of the upper level jet pushing into Colorado
this afternoon, bringing some very light snow to the central
mountains from Cottonwood Pass northward. Jet and associated
moisture will continue to plow into the state overnight and through
the day on Fri, leading to a gradual ramp up of snow intensity and
coverage along the Continental Divide. Snow accumulations through
Friday afternoon won't be too extreme (5-10 inches over the Sawatch
and Mosquito Ranges), but with strong west winds producing
widespread blowing snow, especially near/above timberline, winter
storm warning looks warranted for higher mountain zones, with
advisory for lower elevations of Lake County. Farther south along
the Divide, snow looks much lighter, with just a few inches expected
over the La Garitas/San Juans. Some mainly light spillover showers
expected in upper Arkansas Valley and over the eastern mountains,
through Friday, while plains and bulk of the San Luis Valley stay
dry and fairly mild under westerly flow aloft.
.LONG TERM...(Friday night through Thursday)
Issued at 345 PM MST Thu Dec 12 2019
Active meteorological conditions are expected over the CWA from
Friday night into Monday morning in advance of improving conditions
from later Monday into next Thursday.
Initially, snow, heavy at times(with incoming system/PV
analysis/etc.)in combination with gusty winds will be ongoing over
the Central Mountains Friday evening, with snow expanding into
the majority of our Continental Divide locations into Saturday
night and then continuing into Sunday, therefore have expanded
inherited Winter Storm Watch to also include the La Garita
Mountains in addition to the eastern San Juan mountains from late
Saturday afternoon into Sunday afternoon.
Elsewhere, locations east of the I-25 corridor should experience
generally dry and cooler conditions in combination with gusty
winds at times from Friday evening into Saturday evening(with
encroaching showers possible from the west as Saturday
progresses).
Recent longer range computer simulations, ensembles, PV analysis,
forecast model soundings/etc. still indicate that the highest
potential for more widespread and possibly moderate to heavy
precipitation/snow over eastern locations should be realized from
Sunday into Sunday night and have issued a Winter Storm Watch
over many eastern locations to account for this potential as
healthy upper disturbance interacts with northerly component
surface surge during this time-frame.
Coolest temperatures during the longer term should be realized
from Saturday into Tuesday, with warmer conditions returning by
next Wednesday and Thursday as upper ridging moves across New
Mexico.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 345 PM MST Thu Dec 12 2019
VFR at all taf sites the next 24 hours, with increasing west winds
after 15z-18z Thu. Higher terrain surrounding the San Luis Valley
will see occasional snow showers overnight and through the day on
Thu, but expect this activity to stay away from KALS until Thu
night.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Friday for COZ059.
Winter Storm Watch from Friday afternoon through Sunday
afternoon for COZ058>060.
Winter Storm Watch from late Saturday night through late Sunday
night for COZ061>063-072>087.
Winter Storm Warning until 5 PM MST Friday for COZ058-060.
Winter Storm Watch from Saturday afternoon through Sunday
afternoon for COZ066-068.
&&
Hazardous weather outlook, Dec 12, 5:13 AM MST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
513 AM MST Thu Dec 12 2019
COZ058>089-093>099-131215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
513 AM MST Thu Dec 12 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow and strong winds will spread into the mountains along the
Continental Divide late this afternoon through tonight. With winds
gusting over 50 mph across the higher peaks and passes tonight,
expect considerable blowing and drifting snow. By early Friday
morning, snowfall accumulations of 2 to 5 inches can be expected
across the eastern Sawatch and western Mosquito ranges with
additional wind driven snow expected through Friday. Lighter
snowfall amounts of 1 to 2 inches will be possible across the La
Garita and northern Sangre De Cristo mountains by early Friday
morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Expect snow and strong winds to continue along the Continental
Divide on Friday. Winds approaching 50 mph will be possible,
causing considerable blowing and drifting snow. An additional 2
to 3 inches of snow accumulation can be expected across the
eastern Sawatch and western Mosquito Mountains during the day
Friday with accumulations up to an inch possible across the La
Garitas and northern Sangre de Cristos.
Another round of heavier snow is expected Saturday into Sunday for
the Continental Divide. An additional 8 to 16 inches of snow are
possible for the eastern Sawatch and western Mosquito Ranges,
while an additional 8 to 12 inches of snow is possible for the
eastern San Juans. Lesser amounts of snow are expected over the
Sangre de Cristo and La Garita Mountains, where 2 to 4 inches of
snow are possible.
Snow spreads to the I-25 corridor and eastern plains on Sunday,
where 1 to 4 inches of snow are possible.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely tonight across the central mountains.
31/29
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- December 12, 5:00 PM MST to December 15, 5:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 12, 5:00 PM MST to December 15, 5:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Western Chaffee County Between 9000 & 11000 Ft
- When
- December 13, 4:00 AM MST to December 15, 5:00 PM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- December 14, 5:00 PM MST to December 16, 2:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 14, 5:00 PM MST to December 16, 2:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, West / Central Fremont County Below 8500 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Canon City Vicinity / Eastern Fremont County
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- December 15, 8:00 AM MST to December 16, 9:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 15, 11:00 AM MST to December 16, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 15, 11:00 AM MST to December 16, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Northwest Fremont County Above 8500 Ft
- When
- December 15, 11:00 AM MST to December 16, 9:00 AM MST
- Where
- Northwest Fremont County Above 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, December 12, 20191 death · 1 event
- Winter Weather in Iowa, December 12, 20191 death · $3,000 · 1 event
- Winter Storm and Heavy Snow in Colorado, December 12 to 16, 201910 events
- Winter Storm and Winter Weather in Michigan, December 12, 20199 events
- Heavy Snow in Idaho, December 12 to 13, 20196 events
- Dense Fog in California, December 12 to 13, 20196 events
- Winter Storm in Wyoming, December 12 to 13, 20195 events
- Winter Storm and Winter Weather in Colorado, December 12 to 14, 20194 events
- Heavy Snow in Utah, December 12 to 14, 20194 events
- Heavy Snow in Wisconsin, December 12, 20193 events
- Heavy Snow in Michigan, December 12, 20192 events
- Heavy Snow in Minnesota, December 12 to 14, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870157, 870158, 870159, 870160, 870161, 870162, 870163, 870168, 870169, 870172, 870173, 870175, 870177, 870178, 870164, 870165, 870167.